Kansas, 2007

Blizzard and Ice Storm in Kansas, December 10 to 11, 2007

December 10 to 11, 2007 · NWS DDC · 18 events in 17 counties and zones

A significant ice storm moved into Central and part of Southwestern Kansas during the evening of Monday, December 10th, and continued through the evening of Tuesday, December 11th. S.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A significant ice storm moved into Central and part of Southwestern Kansas during the evening of Monday, December 10th, and continued through the evening of Tuesday, December 11th. A powerful storm formed over the Southwestern U.S. early Monday, December 10th, and moved northeastward across Oklahoma during the day Monday and into Tuesday. A cold dome of arctic air was entrenched over Kansas, allowing for moist air from the Southwestern storm to override the cold air. Freezing rain and sleet resulted, basically east of a Dighton to Cimarron to Meade line. From to inch of ice accumulations were reported throughout the listed area. Many trees and limbs were downed, as well as were numerous power lines, along with reported power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 10, 2:37 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 10, 2:37 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CST MON DEC 10 2007

.DISCUSSION...

DAYS 1-2...

THE FORECAST CHALLENGE WILL OBVIOUSLY BE PRECIP CHANCES/TYPE
TONIGHT INTO TOMORROW AND HOW MUCH OF THIS ICE AND THEN SNOW
ACCUMULATES.

UPPER AIR ANALYSIS FROM 12Z SHOWS A DEEP LONGWAVE TROUGH OVER THE
WESTERN CONUS WITH SEVERAL EMBEDDED WAVES/JET STREAKS ROTATING
WITHIN IT. A BROAD WARM CONVEYOR BELT IS DEVELOPING AHEAD OF THE
UPPER TROUGH DOWNSTREAM OVER THE PLAINS AND IS EVIDENCED WITH THE
INCREASING SHRA/TSRA MOVING RAPIDLY NORTH THROUGH THE TX
PANHANDLE...SOME OF THIS HAS BEEN FALLING INTO SUB FREEZING TEMPS
NEAR THE GROUND.

THE NOSE OF THE LLJ IS EXPECTED TO PUNCH INTO WESTERN KANSAS
TONIGHT AND WILL INTERACT WITH A TIGHTENING 850MB BAROCLINIC ZONE
THIS IS FORECAST TO DEVELOP OVER MY FORECAST AREA. THE LATTER IS
LIKELY DUE TO SOME COLDER AIR AT 850MB ENTERING FROM THE
NORTHWEST IN RESPONSE TO THE NORTHERN STREAM PIECE OF ENERGY OVER
MONTANA AT 12Z THAT IS ALSO DIVING SOUTH AND EAST. THE COMBINATION
OF THE COLD ADVECTION FROM THE NORTHWEST AND WARM/MOIST ADVECTION
FROM THE SOUTH WILL SET THE STAGE FOR SOME GOOD LOW LEVEL
FRONTOGENESIS AND POTENTIAL FOR SOME HEAVY BANDED PRECIPITATION
TONIGHT. MODEL SOUNDINGS ALL AGREE THAT THERE WILL BE A
SIGNIFICANT WARM NOSE ALOFT WHICH SHOULD TURN PRECIP TO ALL LIQUID
TONIGHT. THIS WARM NOSE ERODES FROM WEST TO EAST ON TUESDAY AS THE
COLDER AIR ALOFT MOVES IN WHICH SHOULD ALLOW THE PRECIP TO CHANGE
OVER TO SNOW. THE MAJOR CHALLENGE TONIGHT WILL BE THE SURFACE
TEMPERATURES WHICH WILL IN MANY AREAS WILL BE RIGHT AROUND OR JUST
BELOW THE FREEZING MARK. SURFACE TEMPERATURES HAVE WARMED INTO THE
MID AND UPPER 30S FROM GCK SOUTHWESTWARD AND IT WILL BE
INTERESTING TO SEE WHAT THE TEMPS DO WHEN THE PRECIP BEGINS.
DEWPOINTS HAVE ALSO RISEN AT ELKHART AND HUGOTON INTO THE MID 30S
WHICH REDUCES CONFIDENCE IN A WARNING FOR THE SOUTHWEST WHERE
PRECIP COULD BE SIMPLY A COLD RAIN. FARTHER NORTH AND EAST
HOWEVER, I AM MORE CONFIDENT THAT TEMPS SHOULD BE AROUND 30
DEGREES OR SO AT THE SURFACE AND THIS COULD LEAD TO SOME
SIGNIFICANT ICE ACCUMULATIONS. MODEL QPF FROM THE NAM/GFS SUGGESTS
WELL OVER AN INCH OVER SOME PORTION OF MY FORECAST AREA AND THIS
SEEMS REASONABLE GIVEN THE STRENGTH/AMOUNT OF MOISTURE TRANSPORT
AND DEVELOPING LOW LVL FRONTOGENETIC FORCING PLAYING A ROLE. WHILE
THIS MAY OR MAY NOT BE A HUGE DEAL FOR THE ROADWAYS, ELEVATED
SURFACES LIKE POWERLINES, TREES, AND EVEN BRIDGES COULD GET
GREATER THAN A QUARTER INCH OF ICE ACCUMULATION. WITH THE MODELS
DEVELOPING MORE SIGNIFICANT PRECIP FARTHER WEST, I HAVE DECIDED TO
EXPAND THE WSW NORTHWEST TO THE SCOTT CITY AND LAKIN AREAS. I DID
NOT EXPAND IT TO THE SOUTHWEST DUE TO THE UNCERTAINTY IN SURFACE
TEMPERATURES. I AM NOT THAT CONFIDENT EVEN IN THE LIBERAL AREA BUT
SINCE THEY WERE ALREADY IN THE WARNING I WILL NOT DOWNGRADE THEM.

THE WARM CONVEYOR PRECIP (WHICH WILL BE THE BULK OF THE
PRECIP) WILL BE SHIFTING WELL OFF TO THE NORTH AND EAST ON TUESDAY
AS THE LLJ VEERS AND LIFTS NORTHEAST AHEAD OF THE FIRST PIECE OF
ENERGY TO EJECT EAST ACROSS KANSAS. THIS PIECE OF ENERGY WILL
PROVIDE A SECOND ROUND OF LIFT WHICH COULD BRING AN INCH OR TWO OF
SNOW TO MY CENTRAL AND WESTERN COUNTIES. AFTER THIS WAVE MOVES
THROUGH THE PRECIP SHOULD END FAIRLY RAPIDLY TUESDAY NIGHT.

LACY

DAYS 3-7...

A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE FROM THE NORTHWEST
CONUS AND INTO THE CENTRAL PLAINS ON FRIDAY. NEW MODEL RUNS ARE
SUGGESTING SOME SNOW WITH COLD 850MB TEMPS OF AROUND -6C. THEN FOR
SATURDAY EXPECT SOME WARMING AND RIDGING WITH ANOTHER TROUGH FROM
THE SOUTHWEST ON SUNDAY AND MONDAY. THE GFS LOOKS TOO AGGRESSIVE
WITH A STRONG UPPER LEVEL STORM SYSTEM ON SUNDAY SO WILL HEDGE
TOWARD THE WEAKER ECMWF SOLUTION. LOWS WILL WARM FROM THE TEENS ON
THURSDAY AND FRIDAY INTO THE 20S FOR THE WEEKEND. HIGH TEMPS WILL
GRADUALLY WARM FROM THE 20S AND 30S ON THURSDAY AND FRIDAY TO THE
40S FOR THE WEEKEND INTO MONDAY.

&&

.AVIATION...

EXPECT MAINLY IFR CIGS AND SOME AREAS OF LIFR CIGS WITH FREEZING
RAIN TO MOVE INTO KDDC AND KGCK BY AROUND 21Z, THEN INTO THE KHYS
REGION AROUND 00Z. DEPENDING ON SURFACE TEMPERATURES THE FREEZING
RAIN MAY CHANGE TO A COLD RAIN BY LATE EVENING IN THE KGCK AND KDDC
AREAS. PERIODS OF RAIN OR FREEZING RAIN ARE FORECAST INTO 00Z
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  31  17  32 / 100  80  20   0
GCK  29  30  16  32 / 100  80  20   0
EHA  33  34  19  35 / 100  80  20   0
LBL  31  32  20  33 / 100  80  20   0
HYS  28  29  16  30 / 100  70  20   0
P28  29  35  23  32 / 100 100  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
TUESDAY NIGHT FOR KSZ030-031-043>046-062>064-076>078-086.

ICE STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST TUESDAY
NIGHT FOR KSZ065-079.

WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR KSZ061-074-075-084-
085.

ICE STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR KSZ066-
080-081-087>090.

&&

FN27/06/06
Hazardous weather outlook, Dec 10, 3:27 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CST MON DEC 10 2007

KSZ065-066-079>081-087>090-112130-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
327 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT.

FREEZING RAIN WILL SPREAD INTO SOUTHWEST AND SOUTH CENTRAL KANSAS
BY SUNSET THIS EVENING AND SHOULD CONTINUE OFF AND ON THROUGHOUT
THE NIGHT. ICE ACCUMULATIONS OF A QUARTER TO HALF INCH ARE
POSSIBLE BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL FREEZING RAIN DURING THE MORNING WILL EVENTUALLY CHANGE
OVER TO SOME LIGHT SLEET OR SNOW BY AFTERNOON. TOTAL ICE
ACCUMULATIONS OF A QUARTER TO HALF INCH ARE POSSIBLE. THERE WILL
BE LITTLE OR NO SNOW ACCUMULATION.

THERE WILL BE A CHANCE OF SNOW ON FRIDAY AS ANOTHER STORM SYSTEM
MOVES THROUGH THE AREA FROM THE NORTHWEST. THERE IS A CHANCE OF
SNOW ACCUMULATION...HOWEVER THE DETAILS ARE STILL UNCLEAR AT THIS
TIME. STAY TUNED FOR FORECAST UPDATES AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-074-075-084-085-112130-
HAMILTON-STANTON-GRANT-MORTON-STEVENS-
327 PM CST MON DEC 10 2007 /227 PM MST MON DEC 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND TUESDAY.

RAIN, POSSIBLY BECOMING FREEZING RAIN AT TIMES, WILL SPREAD INTO
SOUTHWEST KANSAS THIS AFTERNOON AND SHOULD CONTINUE OFF AND ON
DURING THE OVERNIGHT HOURS. DUE TO THE UNCERTAINTY IN WHETHER
SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING, ICE ACCUMULATIONS
ARE EXPECTED TO BE LIGHT AT BEST, REMAINING BELOW A TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN OR FREEZING RAIN IN THE MORNING IS EXPECTED TO CHANGE OVER TO
SOME SLEET OR SNOW ON TUESDAY MORNING. TOTAL SNOW ACCUMULATIONS OF
1 TO 2 INCHES ARE POSSIBLE BEFORE THE SNOW TAPERS OFF TUESDAY EVENING.

THERE WILL BE A CHANCE OF SNOW ON FRIDAY AS ANOTHER STORM SYSTEM
MOVES THROUGH THE AREA FROM THE NORTHWEST. THERE IS A CHANCE OF
SNOW ACCUMULATION...HOWEVER THE DETAILS ARE STILL UNCLEAR AT THIS
TIME. STAY TUNED FOR FORECAST UPDATES AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-062>064-076>078-086-112130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-HASKELL-
GRAY-FORD-SEWARD-
327 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND TUESDAY.

AREAS OF FREEZING RAIN WILL SPREAD INTO SOUTHWEST KANSAS THIS
AFTERNOON AND WILL CONTINUE OFF AND ON DURING THE NIGHT. AREAS
ALONG AND WEST OF HIGHWAY 83 MAY STAY JUST ABOVE FREEZING AT THE
SURFACE WHILE THE PRECIPITATION FALLS WHICH COULD LIMIT ICE
ACCUMULATIONS TO BELOW A QUARTER INCH. AREAS EAST OF HIGHWAY 83 COULD
SEE ICE ACCUMULATIONS OF A QUARTER TO HALF INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL FREEZING RAIN OR RAIN DURING THE MORNING IS EXPECTED TO
CHANGE OVER TO SNOW BY AROUND MIDDAY TUESDAY. SNOW ACCUMULATIONS
OF 1 TO 2 INCHES ARE POSSIBLE BEFORE THE SNOW TAPERS OFF TUESDAY EVENING.

THERE WILL BE A CHANCE OF SNOW ON FRIDAY AS ANOTHER STORM SYSTEM
MOVES THROUGH THE AREA FROM THE NORTHWEST. THERE IS A CHANCE OF
SNOW ACCUMULATION...HOWEVER THE DETAILS ARE STILL UNCLEAR AT THIS
TIME. STAY TUNED FOR FORECAST UPDATES AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 7 ice storm. Local standard time, as filed.

Ice Storm, Ford

When
December 10, 4:30 PM CST to December 11, 12:00 PM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

One quarter of an inch of ice accumulated.

Ice Storm, Ford

When
December 10, 4:30 PM CST to December 11, 12:00 PM CST
Where
Ford forecast zone
Reported by
COOP Observer
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Power lines were taken down and power was during much of the event.

Blizzard, Gray

When
December 10, 4:30 PM CST to December 11, 11:00 AM CST
Where
Gray forecast zone
Reported by
Trained Spotter
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 of an inch.

Blizzard, Hodgeman

When
December 10, 4:30 PM CST to December 11, 12:00 PM CST
Where
Hodgeman forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Ice accumulated to 1/2 of an inch.

Blizzard, Meade

When
December 10, 4:30 PM CST to December 11, 12:00 PM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Ice accumulated to 1/2 of an inch. There was about 1 1/2 inches of water equivalent from the ice and rain.

Ice Storm, Comanche

When
December 10, 5:00 PM CST to December 11, 10:00 AM CST
Where
Comanche forecast zone
Reported by
Public
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

One quarter of an inch of ice accumulated.

Blizzard, Clark

When
December 10, 5:00 PM CST to December 11, 1:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Numerous tree branches were broken and power lines were down all across the county.

Blizzard, Edwards

When
December 10, 5:00 PM CST to December 11, 1:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Numerous tree branches were broken and power lines were down all across the county.

Blizzard, Ellis

When
December 10, 5:00 PM CST to December 11, 1:00 PM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Numerous tree branches were broken and power lines were down all across the county from 1/2 of an inch of ice accumulation.

Blizzard, Lane

When
December 10, 5:00 PM CST to December 11, 3:00 PM CST
Where
Lane forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Ice accumulated to 1/2 of an inch.

Blizzard, Stafford

When
December 10, 5:00 PM CST to December 11, 3:00 PM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Ice accumulated to 1/2 of an inch. Numerous tree branches and power lines were taken down by the weight of the ice. Power was out for an extended period of time. Water equivalent from the storm was nearly 2 1/2 inches.

Blizzard, Trego

When
December 10, 5:00 PM CST to December 11, 3:00 PM CST
Where
Trego forecast zone
Reported by
Trained Spotter
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Ice accumulated to 1/2 of an inch.

Ice Storm, Pratt

When
December 10, 5:30 PM CST to December 11, 3:00 PM CST
Where
Pratt forecast zone
Reported by
Law Enforcement
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Numerous tree limbs were broken and power was out for much of the event.

Ice Storm, Pawnee

When
December 10, 5:30 PM CST to December 11, 3:00 PM CST
Where
Pawnee forecast zone
Reported by
Amateur Radio
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

One half inch of ice accumulated.

Ice Storm, Kiowa

When
December 10, 5:30 PM CST to December 11, 3:00 PM CST
Where
Kiowa forecast zone
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Tree limbs were broken all across town in Mullinville.

Ice Storm, Rush

When
December 10, 5:30 PM CST to December 11, 2:00 PM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Tree limbs were broken all across town in Mullinville.

Blizzard, Morton

When
December 10, 5:30 PM CST to December 11, 2:00 PM CST
Where
Morton forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Ice accumulated to 1/2 of an inch. Many tree branches were broken.

Blizzard, Barber

When
December 10, 7:00 PM CST to December 11, 3:00 PM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Numerous tree branches were broken and power lines were down all across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72986, 72988, 72996, 72997, 72999, 72985, 72993, 72994, 72995, 72998, 73001, 73002, 72987, 72989, 72990, 72991, 73000, 72992.